Pennsylvania, 2021

Tornado and Damaging Winds in Pennsylvania, September 22, 2021

September 22, 2021 · NWS PBZ · 3 events in 2 counties and zones

A broken line of thunderstorms was able to develop ahead of an advancing cold front attached to a mature Great Lakes low pressure center. Instability was marginal, but an impressive shear profile lent support to strong and occasionally rotating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of thunderstorms was able to develop ahead of an advancing cold front attached to a mature Great Lakes low pressure center. Instability was marginal, but an impressive shear profile lent support to strong and occasionally rotating thunderstorms. A few reports of wind damage were received, and a brief EF1 tornado occurred in Mercer County near Sandy Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 2:32 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 2:32 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
332 PM EDT Wed Sep 22 2021

.SYNOPSIS...
Showers and thunderstorms will accompany a cold front across the area
this afternoon and evening.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Widespread showers and scattered thunderstorms will continue to sweep
the area from the sw this aftn and early eve as deep and mature low
pres dgis toward the Great Lakes and pulls an occluding front across
the Upr OH. An impressive shear profile is being offset by warm mid
levels despites convective threshold being achieved with an 80 F
temperature.

As the front occludes, sfc convergence will increase so development
is expected to continue until the front completes passage about 8 pm
tonight acrs the I 80 corridor. Short bowing segments and isolated
tornadoes remain the severe threats.

Temperature and dewpoints will return to a comfortable autumnal
readings after frontal passage.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
By early morning Thursday, subsidence and dry advection will have put
an end to widespread rain chance. Isolated rain showers are possible
Thursday afternoon due to vorticity advection. In the wake of the
cold front, Thursday high temperatures will likely stay several
degrees below normal.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Long range ensembles indicate that high pressure early this weekend
will be followed by a cold frontal passage later in the weekend which
will result in precip chance. Temperature should remain seasonable
for the long term.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Condition degradation is underway as showers and thunderstorms
along/near the front move through forecast terminals from the
southwest. Included TEMPO mention in the TAF package for most likely
timing of the thunderstorms.

Wind will shift to SW/WSW behind the cold front and cigs are
expected to improve back to MVFR heights through the overnight.

.Outlook...
Restrictions are likely to lift Thursday with subsidence and dry
advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 22, 4:02 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
502 PM EDT Wed Sep 22 2021

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-
509>514-232115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
502 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-073>076-232115-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
502 PM EDT Wed Sep 22 2021

...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 22, 3:01 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
401 PM EDT Wed Sep 22 2021

OHZ040-049-050-059-PAZ029-WVZ001>003-222030-
Jefferson OH-Harrison OH-Belmont OH-Carroll OH-Washington PA-
Brooke WV-Ohio WV-Hancock WV-
401 PM EDT Wed Sep 22 2021

...STRONG THUNDERSTORMS WILL IMPACT EASTERN HARRISON...JEFFERSON...
SOUTHEASTERN CARROLL...NORTHEASTERN BELMONT...NORTHWESTERN
WASHINGTON...OHIO...BROOKE AND HANCOCK COUNTIES THROUGH 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Cadiz to 6 miles northwest of
Tiltonsville to near West Liberty. Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Weirton, Steubenville, Martins Ferry, Cadiz, Warwood,
Wellsburg, West Liberty, Triadelphia, Avella, Clearview, and Valley
Grove.

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 9 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio...southwestern Pennsylvania...and northern West Virginia.

&&

LAT...LON 4064 8094 4047 8066 4039 8034 4002 8048
      4013 8086 4036 8106
TIME...MOT...LOC 2001Z 201DEG 36KT 4044 8094 4023 8079 4017 8051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 22, 3:25 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 PM EDT Wed Sep 22 2021

OHZ041-050-PAZ020-021-029-WVZ001-002-222100-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Brooke WV-Hancock WV-
425 PM EDT Wed Sep 22 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...SOUTHERN BEAVER...NORTHWESTERN WASHINGTON...NORTHWESTERN
ALLEGHENY...BROOKE AND HANCOCK COUNTIES THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Wellsville to Toronto to
near McDonald. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moon Township, Weirton, Steubenville, Washington, East Liverpool,
Aliquippa, Wellsville, Wellsburg, Avella, Robinson Township,
Cecil-Bishop, and Economy.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 64 and 69.
  Interstate 376 in Pennsylvania between mile markers 35 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Ohio...western and southwestern Pennsylvania...and northern West
Virginia.

&&

LAT...LON 4070 8076 4073 8038 4054 8010 4018 8027
      4031 8066 4047 8091
TIME...MOT...LOC 2025Z 209DEG 39KT 4056 8077 4045 8059 4039 8030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 22, 3:53 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT Wed Sep 22 2021

PAZ013-014-020-021-222130-
Butler PA-Lawrence PA-Beaver PA-Allegheny PA-
453 PM EDT Wed Sep 22 2021

...STRONG THUNDERSTORMS WILL IMPACT BEAVER...SOUTHERN LAWRENCE...
SOUTHWESTERN BUTLER AND NORTHERN ALLEGHENY COUNTIES THROUGH 530 PM
EDT...

At 453 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ohioville to North Side Pittsburgh.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Mount Lebanon, Ross Township, McCandless Township,
Cranberry, Moon Township, New Castle, Butler, Franklin Park,
Aliquippa, Beaver Falls, and Monaca.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 2 and 47.
  Interstate 79 in Pennsylvania between mile markers 59 and 100.
  Interstate 376 in Pennsylvania between mile markers 31 and 50, and
  between mile markers 63 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EDT for western,
southwestern and west central Pennsylvania.

&&

LAT...LON 4098 8048 4096 7993 4066 7971 4036 8003
      4069 8051
TIME...MOT...LOC 2053Z 216DEG 44KT 4074 8048 4045 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 22, 4:25 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
525 PM EDT Wed Sep 22 2021

PAZ007-013-014-222200-
Butler PA-Lawrence PA-Mercer PA-
525 PM EDT Wed Sep 22 2021

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MERCER...EASTERN
LAWRENCE AND BUTLER COUNTIES THROUGH 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Castle to near Sarver. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Butler, Grove City, Homeacre-Lyndora, Shanor-Northvue,
Meridian, Slippery Rock, Meadowood, Oak Hills, Nixon, Prospect, and
Chicora.

This includes Interstate 79 in Pennsylvania between mile markers 91
and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EDT for western,
northwestern and west central Pennsylvania.

&&

LAT...LON 4117 8026 4117 7987 4097 7969 4070 7988
      4097 8034
TIME...MOT...LOC 2125Z 206DEG 37KT 4103 8025 4075 7985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
September 22, 4:58 PM EST
Where
Mercer County, 0.69 mi S of Milburn
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.160, -80.230

Large trees were reported to be downed along Route 19 near the Iron Bridge Inn, with damage to a home.

Tornado, Mercer

When
September 22, 5:20 PM EST to 5:21 PM EST
Where
Mercer County, 2.01 mi ENE of Coulson to 1.98 mi WNW of Sandy Lake
Rating
EF1
Path length
0.26 mi
Path width
90 yd
Reported by
NWS Storm Survey
Coordinates
41.362, -80.115

Damage was first observed along state route 358 at McCullough's Kitchen Table where a side porch collapsed, a large refrigerator was displaced and flipped over, and large branches were down from a tree. This was determined to be straight line wind damage with an estimated speed of 70 mph. The first signs of tornado damage started just north along Patton Road in Sandy Lake Township. The tornado moved north-north east uprooting softwood and hardwood|trees, where 90 mph wind was estimated. In a corn field on the west side of Patton Road, damage to the crops showed evidence of a tornadic circulation. There was damage to a farm building on Pears Lane along with two large softwood trees that were uprooted and landed on a farm guest house. This damage was caused by straight line wind. The estimated wind speed in this area was around 75 mph.

Thunderstorm Wind, Venango

When
September 22, 5:35 PM EST
Where
Venango County, 2.07 mi W of Reno
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.420, -79.770

Two trees and power lines were reported to be blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984340, 984343, 984341.